This Friday—November 4th, 2022—we're running Hack Night 1.0. I want to share some more info about what Hack Night will look like moving forward with you.
ICYMI: Hack Night is an event that we've started running this year. Every Friday night, from 7:00 PM (c~a~a|a) onwards, we provide uninterrupted time to work on personal projects. There's a cool dashboard, and the energy has been wonderful every time.
Since its start, Hack Night has been intentionally unstructured. The idea: we should have an event that provides completely uninterrupted time for people to work on personal projects—time that's difficult for many of us to find otherwise.
Unstructured events like this work great for people who already know what they want to work on, but they can be alienating to those who don't. We've tried to informally help everyone find a project in past events, but we think we can do even better than that.
With Hack Night 1.0, we're introducing a hackathon-like schedule to Hack Night. Here's what it looks like this Friday:
- 7:00 to 8:00 PM: Hacking Time, unstructured
- 8:00 to 8:15 PM: Opening Ceremony
- 8:30 to 9:00 PM: 🌈 Session: Database Art
- Over 30 minutes, you'll make a website that fetches from a database and turns the data into generative art.
- 9:00 to 9:30 PM: 30 Minute Challenge
- You have 30 minutes to make something. How far can you get?
- 9:30 to 9:45 PM: Demos
- Demos are totally optional, and you don't have to ship a finished project. In fact, we highly encourage you to share something incomplete and/or super janky, and talk about what you want it to be. Super informal, very low-pressure. You can share what you made at the Database Art Session, or something you made during the 30 Minute Challenge, or something else entirely that you've been working on.
- 9:45 to 10:15 PM: Cup Stacking
- This is our game break for the evening. Future events might include something like Jackbox Games!
- 10:15 to 11:00 PM: Hacking Time, unstructured
- 11:00 to 11:45 PM: 🌈 Session: p5.js
- Details TBA; you'll make something cool with p5.js
- 11:45 PM - ???: Hacking Time, unstructured
Moving forward, Hack Night will run with a schedule something like this. There's still lots of time built in for you to work, and events will be different every week. Most importantly, every event is opt-in: if you still want to use Hack Night as uninterrupted time to work on personal projects, you can do that.
The big new thing is ✨ Sessions: informal, experimental workshops that are run within Hack Nights. There are typically 1-2 Sessions per Hack Night event. They can be anything from a short, not tech-related thing (e.g. "How to perform card tricks"), to a workshop dry run, to an experiment ranging from 30 minutes to 2 hours, to a general theme for something to make.
I'm particularly excited about Sessions, because through them we can run really cool events that don't fit in a traditional workshop format and that we couldn't run otherwise. They're also great and low-pressure ways to test upcoming workshops, and they can be a great format for community members to run their own Purdue Hackers workshops in a low-pressure environment!
Another new thing: we'll be laser-cutting custom pins every week. The pins we make for each event will contain a custom design that will only be made for that event, and the only way you can earn one is by coming to Hack Night that week and sharing something you've made during the Demos section. After the Demos section is over, the pin for that event will never be made or handed out again.
This is super exciting because it introduces a non-competitive incentive to share what you're working on during Hack Night, and it's a way for you to earn cool collectible items!
The custom pins, combined with Sessions and Game Breaks, mean that going forward, no two Hack Nights will be alike ❄️
I'm super excited about the all-new Hack Night. I hope to see you there this Friday—it's going to be a ton of fun, and 100% worth your time.